Alert archive / Colorado / River Flood Warnings in 2023

River Flood Warning 9, NWS Pueblo, CO

June 13, 2023Otero County, Colorado

NWS Pueblo, CO issued this river flood warning at Jun 13, 2023, 7:40 PM MDT for Otero County, Colorado. It took effect at Jun 14, 2023, 3:00 PM MDT. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Jun 13, 2023, 7:40 PM MDT (01:40 UTC)
In effect from
Jun 14, 2023, 3:00 PM MDT
Expired
Jun 16, 2023, 12:00 AM MDT
In force
33 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
Minor

County Otero County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at La Junta (LXHC2).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07123000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

316 
WGUS45 KPUB 140140
FLWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pueblo CO
740 PM MDT Tue Jun 13 2023

...The National Weather Service in Pueblo CO has issued a Flood 
Warning for the following rivers in Colorado...

  Arkansas River At La Junta affecting Otero County.

For the Arkansas River at La Junta...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Wednesday morning at 745 AM MDT.

&&


COC089-141345-
/O.NEW.KPUB.FL.W.0009.230614T2100Z-230616T0600Z/
/LXHC2.1.ER.230614T2100Z.230615T0600Z.230615T1800Z.UU/
740 PM MDT Tue Jun 13 2023

...FLOOD WARNING IN EFFECT FROM WEDNESDAY AFTERNOON TO EARLY FRIDAY 
MORNING...
...REPLACES RIVER FLOOD WATCH...

* WHAT...Minor flooding is forecast.

* WHERE...Arkansas River At La Junta.

* WHEN...From Wednesday afternoon to early Friday morning.

* IMPACTS...At 11.0 feet, Minor Flood. Minor agricultural flooding.

* ADDITIONAL DETAILS...
  - At 6:15 PM MDT Tuesday the stage was 8.3 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow afternoon to a crest of 11.5 feet early Thursday
    morning. It will then fall below flood stage early Thursday
    afternoon.
  - Flood stage is 11.0 feet.
  - Flood History...This crest compares to a previous crest of
    11.4 feet on 06/27/2007.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
      3802 10337 3798 10361


$$

Hodanish
1 follow-up statement
741 
WGUS85 KPUB 141319
FLSPUB

Flood Statement
National Weather Service Pueblo CO
719 AM MDT Wed Jun 14 2023

...The Flood Warning is cancelled for the following rivers in 
Colorado...

  Arkansas River Near Nepesta affecting Pueblo County.

  Arkansas River At La Junta affecting Otero County.

COC101-141430-
/O.CAN.KPUB.FL.W.0008.000000T0000Z-230614T1319Z/
/NPTC2.3.FS.000000T0000Z.000000T0000Z.000000T0000Z.NR/
719 AM MDT Wed Jun 14 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Arkansas River Near Nepesta.

* ADDITIONAL DETAILS...
  - At 6:15 AM MDT Wednesday the stage was 15.7 feet.
  - Forecast...The river is expected to fall to 14.4 feet Monday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3827 10424 3821 10411 3816 10394 3809 10394
      3814 10411 3820 10424


$$

COC089-141430-
/O.CAN.KPUB.FL.W.0009.230614T2100Z-230614T1319Z/
/LXHC2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
719 AM MDT Wed Jun 14 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Arkansas River At La Junta.

* ADDITIONAL DETAILS...
  - At 6:15 AM MDT Wednesday the stage was 8.2 feet.
  - Forecast...The river is expected to rise to a crest of 10.0
    feet tomorrow morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
      3802 10337 3798 10361


$$

KAM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Jun 13, 3:47 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 13, 3:47 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
347 PM MDT Tue Jun 13 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM MDT Tue Jun 13 2023

Key Messages

1) Quieter day for convection on Wednesday.

.Tonight...Convection will move to the east of the region by mid
evening by later in the evening. Flow on the plains will be light
to weak downslope so not anticipating widespread areas of low
clouds and fog.

.Wednesday...This will be a quieter day for convection with a
shortwave ridge building over the area. CAPE values look to be
modest with weak shear so storm to severe storms are not
anticipated. Precipitable waters decrease so threat for heavier
rain decreases, but storms could still produce locally heavy
downpours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM MDT Tue Jun 13 2023

Key messages
1) Increased chances for severe storms Thursday with best chances
near the Kansas border.

2) Chances for severe weather on the plains Friday and into
Saturday.

.Thursday...First trough moves through the area Thursday afternoon
and into the evening. Models indicate surface low pressure
develops over southeast Colorado. Best chances for precipitation
appear to be over the northern portions of our CWA and to the
north. However, models show higher dewpoints moving northward
ahead of the surface low into western Kansas and possibly into
southeast Colorado near the Kansas border. Will have to watch for
strong to severe convection developing over the eastern plains
close to the Kansas border. SPC Day 3 marginal outlines the area
potential severe weather well. Further to the west, CAPE value
are forecast to be lower so not anticipating much of a threat for
severe weather.

.Friday and Saturday...Cold front moves southward on the eastern
plains behind the departing first trough with another disturbance
passing over the region. Low level moisture returns to the
eastern plains and into the eastern mountains, and this pattern is
conducive for severe convective weather. It is too early for the
finer details. GFS shows over 1000 J/kg of CAPE and bulk shears of
35 to 50 knots on both Friday and Saturday on the eastern plains,
suggesting severe weather is possible. Ensemble means have the
highest forecast QPF in northeast Colorado, indicating the
greatest chances for convection will be over northeast Colorado.

.Sunday through Tuesday...Ensemble means have a trough developing
over the west coast with southwest flow aloft over the region.
Ensemble means has a decrease in precipitable waters over the
eastern plains suggesting the low level moisture will remain east
of the CWA in Kansas. A warming and drying trend will develop with
any storms likely being high based. Summer time temperatures are
likely over the region with operational models having 700mb
temperatures around +15C. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 322 PM MDT Tue Jun 13 2023

KALS...VFR at all TAF sites. Isolated thunderstorms will develop
Wednesday afternoon in the San Luis Valley.

KCOS and KPUB...Any convection will end by mid evening. Flow will
be weakly downslope so do not expect much low clouds and fog.
Diurnal convection will develop during the afternoon. Convective
coverage will be less than previous day. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for COZ084-085.

&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jun 13, 11:37 AM MDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Tue Jun 13 2023

COZ058>089-093>099-141745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Tue Jun 13 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are expected across the area today. The
strongest storms are expected mainly over eastern Las Animas and
Baca Counties, and could produce hail up to the size of golf balls
and winds in excess of 60 mph. An isolated tornado cannot be ruled
out as well.

Showers and thunderstorms are expected for the remainder of the
plains and Pikes Peak Region today into this evening as well, and
may produce heavy rainfall, hail up to 1 inch in diameter, and winds
up to around 50 mph. Torrential rains could lead to flooding
concerns in El Paso County.

Be aware of high stream flows and unstable stream banks from fast-
moving water, especially around Fountain Creek and the Lower
Arkansas River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Saturday. The main risk from thunderstorms will be locally heavy
rainfall, small hail, and gusty winds up to 50 mph. However,
there will be the potential for strong to severe thunderstorms
across portions of the southeast Colorado plains Thursday through
Saturday where large hail and damaging winds will be the primary
risks. Localized flash flooding will be possible under the
stronger storms, especially where saturated soil conditions exist.
Please monitor the forecasts closely as stay weather aware over
the next several days.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/06

In the hours before

Special weather statement, Jun 13, 3:08 PM MDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Tue Jun 13 2023

COZ095-096-132145-
Western Kiowa County CO-Eastern Kiowa County CO-
308 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of north central Kiowa
County through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eads, or 24 miles southwest of Cheyenne Wells,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 10251 3857 10279 3862 10279 3861 10249
TIME...MOT...LOC 2108Z 276DEG 16KT 3860 10271

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PS
Special weather statement, Jun 13, 3:12 PM MDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Tue Jun 13 2023

COZ086-093-132145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
312 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of west central Otero
and southeastern Pueblo Counties through 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Fowler, or 29 miles southeast of Pueblo, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Otero
and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3791 10430 3799 10430 3803 10397 3788 10399
TIME...MOT...LOC 2112Z 273DEG 17KT 3795 10424

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jun 13, 3:28 PM MDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT Tue Jun 13 2023

COZ086>089-093-095>098-132200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Eastern Kiowa County CO-
328 PM MDT Tue Jun 13 2023

...Multiple developing strong thunderstorms will impact portions of
central Otero, northern Prowers, northeastern Huerfano, Kiowa,
northwestern Las Animas, Crowley, southeastern Pueblo and northern
Bent Counties through 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 21 miles northeast of North La Junta, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamar, La Junta, North La Junta, Rocky Ford, Las Animas, Fowler,
Ordway, Swink, Eads, Manzanola, Wiley, Olney Springs, Sugar City,
Cheraw, Crowley, Sheridan Lake, Haswell, Neeoshe Reservoir,
Chivington and Blue Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

&&

LAT...LON 3779 10443 3827 10390 3851 10402 3853 10317
      3861 10317 3861 10205 3818 10204
TIME...MOT...LOC 2127Z 291DEG 7KT 3811 10317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Jun 13, 3:58 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Tue Jun 13 2023

COZ089-093-095>098-132300-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
358 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of central Otero,
northern Prowers, Kiowa, southeastern Crowley and northern Bent
Counties through 500 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles north of John Martin
Reservoir, or 25 miles west of Lamar, moving east at 10 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Las Animas, Swink, Eads, Wiley,
Cheraw, Sheridan Lake, Haswell, Neeoshe Reservoir, McClave,
Chivington, Brandon, Blue Lake, Towner, Sweetwater Reservoir, Hasty,
Neegronda Reservoir and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 10404 3799 10404 3813 10364 3840 10356
      3862 10250 3861 10205 3823 10204
TIME...MOT...LOC 2158Z 290DEG 8KT 3820 10307

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Jun 13, 4:15 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
415 PM MDT Tue Jun 13 2023

COZ093-097-132300-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
415 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southern Otero and
west central Bent Counties through 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving southeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Higbee and Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3782 10393 3805 10292 3795 10297 3775 10344
      3777 10375
TIME...MOT...LOC 2215Z 293DEG 8KT 3788 10349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PS
Special weather statement, Jun 13, 5:20 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
520 PM MDT Tue Jun 13 2023

COZ087-088-132345-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
520 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of east central
Huerfano and north central Las Animas Counties through 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Walsenburg, or 26 miles east of Spring Burn Scar
north of Highway 160, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

&&

LAT...LON 3765 10488 3775 10474 3778 10435 3745 10457
TIME...MOT...LOC 2319Z 281DEG 15KT 3770 10467

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ehr

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:19 AM MDTRiver Flood WarningPUBPueblo9 days
Jun 14, 5:34 PM MDTSpecial Weather StatementPUBFremont26 min

Nearby

River Flood Warnings in Colorado, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.